Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 20, 2004, 6:27 PM PDT for Yuba County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 6:27 PM PDT (01:27 UTC)
- Expired
- May 20, 2004, 7:15 PM PDT
- In force
- 48 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Yuba County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6477 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS56 KSTO 210127 SVRSTO CAC115-210215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 625 PM PDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YUBA COUNTY IN CALIFORNIA * VALID UNTIL 715 PM PDT * AT 615 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL YUBA COUNTY...OR ABOUT 13 MILES WEST OF GRASS VALLEY...THE STORM SHOWED LITTLE MOVEMENT. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. LOCALIZE FLOODING WILL ALSO BE POSSIBLE. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3929 12134 3925 12129 3929 12124 3933 12129 $$ BARUFFALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:00 PM PDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 20, 4:00 PM PDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 400 PM PDT THU MAY 20 2004 .DISCUSSION... UPPER LOW CONTINUES TO GENERATE ACTIVE WEATHER OVER OUR FORECAST AREA WITH NUMEROUS THUNDERSTORMS OVER OUR MOUNTAINS...MAINLY NORTH OF I-80. WIND PROFILES ARE NOT FAVORABLE FOR ORGANIZED CONVECTION UNDER THE UPPER LOW...AND WE/VE SEEN STORMS DISSIPATING AS THEY ROLL OFF THE TERRAIN INTO THE VALLEY. IN ADDITION...DECENT ONSHORE SURFACE GRADIENT HAS MANIFESTED ITSELF IN PERSISTENT MODERATE TO STRONG FLOW THROUGH THE DELTA. MECHANICAL DIVERGENCE OF THE SURFACE WIND FIELD THROUGH THE SOUTHERN SACRAMENTO/NORTHERN SAN JOAQUIN VALLEYS IS ALSO NOT SUPPORTIVE OF ORGANIZED CONVECTION...WITH CELLS MOVING OUT OF LAKE COUNTY RAPIDLY DISSIPATING AS THEY ENCOUNTER THIS SURFACE WIND FIELD. WATER VAPOR IMAGERY SHOWS A COUPLE OF WEAK SHORT WAVES ROTATING AROUND THE UPPER LOW...SO EXPECT CONVECTION TO CONTINUE WELL INTO THE EVENING. MODELS SHOW VERY LITTLE DYNAMIC SUPPORT OVERNIGHT HOWEVER...SO WOULD EXPECT THE TYPICAL DIURNAL STABILIZATION OF THE AIR MASS TO SHUT DOWN MUCH OF THE THUNDER THREAT OVERNIGHT. UPPER TROUGH BEGINS DRIFTING EAST ON FRIDAY...BUT RELATIVE CLOSE PROXIMITY AND ASSOCIATED CYCLONIC CONVERGENCE LOOKS STRONG ENOUGH TO SUPPORT AT LEAST ISOLATED SHOWERS/THUNDER OVER THE SIERRA. MODELS SHOW A SECONDARY INSTABILITY MAX OVER SHASTA COUNTY...SO LINGERED SOME LOW POPS THERE AS WELL. THE WEEKEND LOOKS DRY FOR MOST AREAS WITH NEXT...INSIDE SLIDER TYPE OF SHORT WAVE DROPPING OUT OF BC INTO THE PACIFIC NORTHWEST. MODELS HAVE A TOUGH TIME WITH THIS FEATURE TENDING TO KICK THE BULK OF THE SHORT WAVE DYNAMICS STRAIGHT EAST RATHER THAN DIGGING INTO THE GREAT BASIN (AS EARLIER MODELS SUGGESTED). AS IT KICKS EAST...A BROAD TROUGH ELONGATES OVER OUR AREA EVENTUALLY CLOSING OFF AN UPPER LOW JUST OFF THE COAST. PATTERN LOOKS RATHER FISHY...BUT EVEN THE EURO MODELS SUPPORT A SIMILAR IDEA. FOR NOW...CONTINUED PREVIOUS FORECAST IDEA BY MAINTAINING VERY LOW CHANCE POPS OVER OUR HIGHER TERRAIN THROUGH MUCH OF THE WEEK...WHILE KEEPING MUCH OF THE VALLEY DRY. JJ && .STO WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 20, 7:00 AM PDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT THU MAY 20 2004 CAZ013>019-063-064-066>069-211400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE INTERIOR OF NORTHERN CALIFORNIA TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR MOUNTAINS AND THE NORTHERN SACRAMENTO VALLEY ON FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL RANGE MOUNTAINS ON MONDAY. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO JHM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:58 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 32 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.